Recently I had some great communication with Humeyra from The Netherlands.
Dear Ariana, My name is Humeyra I am 17 years old and I live in The Netherlands. I saw an article about your art on a website called www.vrouwen.nl and I have some questions about your “sickness”. I think I have the same thing, I went to some doctors but they couldn’t really tell what it was so I thought maybe you would know something about it. I can write on my skin like you and it gets very thick, but it itches so badly and sometimes when my skin comes in touch with something or someone in a hard way it hurts, like I get a feeling like it burns in my skin. Do you have the same things and do you use medicine or something like that? I would really appreciate it if you could answer my questions because it really bothers me that the doctors don’t know what it is, I get frustrated all the time because it itches so badly and it won’t stop because when I touch it again it will swell up and itch again so please tell me if you know anything about it. I would really appreciate it! Thanks!
I responded with some tips for managing the itch and advice for how to figure out if you have dermatographia: When you lightly scratch your skin does it welt up and get raised and puffy? If so, you probably have it. Also, because I manage the condition in other ways, I do not take any medication like some people choose to. I asked her a few questions, and we continued our dialogue:
Let me start at the beginning, my allergy started last summer around June, me and my cousin were just hanging out and suddenly she saw my arm was all puffy and red, I thought it would go away. So after 30 minutes or so it went away, a few hours later I scratched myself and it would get all puffy and red again. In the beginning it didn’t itch so bad and it didn’t hurt. After a few months it got worse. But I didn’t felt embarrassed by it I thought it was kind of cool, but some of my friends thought it was creepy, because I’m not embarrassed of it I don’t try to hide it.
I never tried to hide it, but sometimes when it appeared on my face it really annoyed me and then I would try to cover it up or something. My symptoms, well it would get all puffy and raised up when my skin got in touch with something or when I would scratch it, and after it would get all puffy and raised up my skin really itches and sometimes it would hurt, like I had a feeling that my skin was burning from the inside and that’s when I started to get worried and I went to a doctor. The doctor didn’t know what it was she had never heard about something like it, so she send me to someone who knew more about allergies. That doctor gave me some medicine and told me some weird stuff about something in my body that would overreact when my skin gets in touch with something. So after I got some medicine (the names of the medicine I got are Levocetirizine and Montelukast ABDI) the puffiness would stop but the itching and the burning were still there but not as much as before. Because of that the doctor changed my medicine, they dropped the Levocetirizine and instead of that they gave me Mizollen. But one of the side effects of that new medicine was that you would get hungry and I noticed that, I would eat everything, literally everything. So I called the doctor and told her and she said I could use the old one again.
Now I’m using Levocetirizine and Montelukast ABDI. The doctor researched my blood and she found out that I have extremely low vitamin D, so they gave me vitamin D drops, and it’s really nasty. The doctor thinks I have this allergy because of my lack of vitamin D, but she doesn’t know for sure. I would really like to know if it will go away in a few years? And did you hear before about the burning and that it hurts when it gets puffy? Oh and just one thing, when my skin gets puffy I feel it getting puffy and the itching, I feel it coming up. That was all, if it didn’t itch or hurt in any way I would really like it, because it’s fun, no one can write on their body or make drawings.
I think it’s a really cool allergy but sometimes I get really annoyed by it. I want to thank you so much for writing about it and helping me with so much tips I really appreciate it!!
One of the pictures is my arm with my name on it and the other one is how it used to be before I took my medicine.
The image she sent to illustrate how her skin looked before taking the medicine is mine from 2004 (see below), when I was still in graduate school. It’s a very dramatic response I was having that day! Sometimes my skin still does this, but these days the welts are not as bad and the reaction to scratches is minor in comparison.
To answer your questions Humeyra, I have heard that the condition goes away for many people as they age. It’s unpredictable though, so I would find ways to manage it since you may have dermatographia for years to come. I’ve never heard of vitamin D being a factor for the condition, but it could be possible. And some people do experience awful burning sensations with the itching, but that seems to be more rare (usually it’s a mild warm sensation). I think if you change your diet to include more fruits and vegetables, less processed foods, and drink plenty of water each day, you will find the symptoms lessen. It sounds like the medicine is not fun. Two things I suggest for you to try if you’re having a bad reaction with itching and burning: do a cold compress, and/or rub coconut oil on your skin. Both will be very calming. Good luck, and please keep in touch–I hope you find something else that will help your skin feel better. Thanks for sharing, Humeyra!
Top image courtesy of Humeyra Saricam